The Osgood condition for stochastic partial differential equations

Authors: Mohammud Foondun and Eulàlia Nualart

Bernoulli, Vol. 27, No 1, 295-311, February, 2021

We study the following equation ∂u(t, x) = Δu(t, x) + b(u(t, x)) + σ W(t, . x), t > 0, ∂t where σ is a positive constant and W. is a space–time white noise. The initial condition u(0, x) = u0(x) is assumed to be a nonnegative and continuous function. We first study the problem on [0, 1] with homogeneous Dirichlet boundary conditions. Under some suitable conditions, together with a theorem of Bonder and Groisman in (Phys. D 238 (2009) 209–215), our first result shows that the solution blows up in finite time if and only if for some a > 0, 1 ∫a∞b(s) ds < ∞, which is the well-known Osgood condition. We also consider the same equation on the whole line and show that the above condition is sufficient for the nonexistence of global solutions. Various other extensions are provided; we look at equations with fractional Laplacian and spatial colored noise in Rd.